Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Allergic to lot of medications. Has gastric bypass. Taking prednisone. Stitches broke loose and had to be put together. Suggestions?

User rating for this question
Answered by

Practicing since : 2000
Answered : 1410 Questions
Hi Dr., my wife has a not so normal body chemistry in that she is allergic to lots of different medications. When she had a gastric bypass operation in 2003, she had taken prednisone just prior to the operation for lung congestion like symptoms. When the operation was done, instead of the normal 2.5 hours of surgery, her operation took over 5 hrs. In the waiting room, her doctor told me her stomach and small intestines were so fragile and thinned, he had a hard time stitching her back together. Two days later, the stitches broke loose and he had to go back in and put her back together. Now move forward to 2012-Last year she was given prednisone again for inflammation and within 24 hours of the first dose, she had an ulcer rupture. I need to talk to an expert in the field of baratrics surgery. Anyone out there know what happened or have they seen cases where a person (former gastric bypass patient) has had an ulcer rupture after taking Prednisone? Is it possible that she had a small ulcer and the steroid caused the ulcer to rupture? How likely is that to happen? Where can I find literature that backs up this possibility of cause and effect?
Posted Sun, 25 Aug 2013 in Digestion and Bowels
Answered by Dr. Amit Jain 42 minutes later

Hello! Thanks for putting your query in XXXXXXX I am a Gastroenterologist (DM).

Ans 1:After rupture of ulcer, diagnostic laparoscopy with repair has been found to be safe and successful as soon as possible

Ans 2:Proposed mechanism responsible for ulcer formation are high acid production or agent that erodes the integrity of the mucosal barrier.
Factors contributing formation of ulcer in postoperative states are:
1.Smoking and NSAIDS are the most common cause
2.large gastric pouches or those with breakdown of the staple line
3. partial anastomotic stricture
4. Other factors, such as alcohol use, steroids, Helicobacter pylori, and chronic anticoagulation, can lead to postoperative ulceration

Since steroids are known to damage the mucosal barrier due to inhibition of production of prostaglandins. So it is possible that use of steroid may cause ulcer perforation.

Ans 3:However in literature the incidence of such is not clearly mentioned but steroid use have been also quoted as a culprit for both ulcer formation and rupture

Ans 4 : You can find literature regarding this on pubmed

I hope I have answered your query and this will help you. Remain in touch and get-well soon.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor